The Pill Is Linked to Depression—Here's What You Need to Know

Kelsey Clark

It's common knowledge that hormonal fluctuations associated with birth control and monthly cycles can greatly influence your mood. But a new study from the University of Copenhagen has unveiled a startlingly strong link between hormonal contraceptives and depression—a serious side effect that hasn't been adequately researched until now. What's more concerning is the fact that this connection would likely have influenced many women's decisions to go on the pill in the first place, especially among teenagers. 

The new study is the most significant of its kind, with researchers studying over 1 million Danish women between the ages of 15 and 34 for 13 years. The team found "an increased risk for first time use of an antidepressant and first diagnosis of depression … among users of different types of hormonal contraception, with the highest rates among adolescents," according to the study abstract. More specifically, women taking combined oral contraceptives (those that contain estrogen and progestin) were 23% more likely to be diagnosed with depression, compared to 34% more likely for those taking progestin-only pills. Unfortunately, popular pill alternatives, such as the hormonal IUD, fared much worse than both types of oral contraceptives.

Although manufacturers already list "mood changes" and the risk of worsening depression as potential side effects of hormonal contraceptives, they have never uncovered such a strong connection between hormonal contraception and depression diagnoses. Moving forward, this is something that should be communicated before deciding to go on the pill, especially if patients have experienced symptoms of depression before. 

What are your thoughts on the new study? Share your opinion in the comments below.

Add a Comment

More Stories
1